Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 455, NWS St. Louis, MO

September 29, 20086 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 29, 2008, 6:28 AM CDT for 6 counties in Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2008, 6:28 AM CDT (11:28 UTC)
Expired
Sep 29, 2008, 7:15 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 291128
SVRLSX
MOC007-027-113-139-163-219-291215-
/O.NEW.KLSX.SV.W.0455.080929T1128Z-080929T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  EXTREME NORTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  WESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 715 AM CDT

* AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF MARTINSBURG...OR 7 MILES
  NORTH OF WELLSVILLE...AND WAS MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUELL...
  NEW HARTFORD...
  BELLFLOWER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3911 9106 3877 9129 3909 9177 3931 9154
TIME...MOT...LOC 1128Z 297DEG 39KT 3916 9153

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 291152
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT MON SEP 29 2008

MOC027-291200-
/O.CAN.KLSX.SV.W.0455.000000T0000Z-080929T1215Z/
CALLAWAY MO-
650 AM CDT MON SEP 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN CALLAWAY
COUNTY IS CANCELLED...

THE SEVERE STORM HAS MOVED SOUTHEAST OF THIS AREA.


LAT...LON 3923 9144 3911 9106 3877 9129 3901 9165
      3905 9164
TIME...MOT...LOC 1150Z 318DEG 42KT 3900 9138

$$

MOC007-113-139-163-219-291215-
/O.CON.KLSX.SV.W.0455.000000T0000Z-080929T1215Z/
WARREN MO-MONTGOMERY MO-LINCOLN MO-AUDRAIN MO-PIKE MO-
650 AM CDT MON SEP 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...AND WESTERN
LINCOLN...MONTGOMERY AND NORTHWESTERN WARREN COUNTIES IN EAST CENTRAL
MISSOURI...AND SOUTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BUELL...OR 6 MILES NORTHEAST OF
MONTGOMERY CITY...AND WAS MOVING SOUTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TRUXTON...JONESBURG AND HIGH HILL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL AT 621 AM IN 
LADDONIA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3923 9144 3911 9106 3877 9129 3901 9165
      3905 9164
TIME...MOT...LOC 1150Z 318DEG 42KT 3900 9138

$$

GKS
000 
WWUS53 KLSX 291215
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT MON SEP 29 2008

MOC007-113-139-163-219-291224-
/O.EXP.KLSX.SV.W.0455.000000T0000Z-080929T1215Z/
WARREN MO-MONTGOMERY MO-LINCOLN MO-AUDRAIN MO-PIKE MO-
714 AM CDT MON SEP 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AUDRAIN COUNTY IN
CENTRAL MISSOURI...AND WESTERN LINCOLN...MONTGOMERY AND NORTHWESTERN
WARREN COUNTIES IN EAST CENTRAL MISSOURI...AND SOUTHWESTERN PIKE
COUNTY IN NORTHEAST MISSOURI EXPIRES AT 715 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED 
SOUTHEAST OF THE WARNED AREA.

LAT...LON 3923 9144 3911 9106 3877 9129 3901 9165
      3905 9164
TIME...MOT...LOC 1214Z 318DEG 42KT 3879 9114

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:43 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 29, 4:43 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
443 AM CDT MON SEP 29 2008

.DISCUSSION...
/435 AM CDT MON SEP 29 2008/
MCS DROPPING SEWD INTO NERN MO EARLY THIS MRNG AHD OF VORT MAX CNTRD
OVER NWRN IA AND ALSO AHD OF CDFNT EXTDG FM MN SW THRU SERN NEBRASKA
TO SERN CO ATTM.  THIS MCS IS ALSO LOCATED IN A ZONE OF STG 850 MB
MOISTURE CNVG...THETA E ADVCTN AND WAA EXTDG FM SERN NEBRASKA AND
NWRN MO E-NE THRU CNTRL AND SERN IA JUST AHD OF 850 MB FNT. THIS
CONVECTION WILL LIKELY WKN...AT LEAST SLIGHTLY AS IT MOVES SEWD
THRU NERN MO AND W NCNTRL IL THIS MRNG. THIS CURRENT CONVECTION
MAY DISSIPATE BY THE TIME IT MAKES IT INTO THE STL METRO AREA LTR
THIS MRNG...BUT SHOULD SEE REDEVELOPMENT OF CONVECTION THIS AFTN
ALONG OUTFLOW BNDRY LEFT BY THIS MRNGS MCS AND ALSO ALONG CDFNT
DROPPING SEWD THRU THE CWA TDA AS ANOTHER SHRTWV TROF MOVES SEWD
THRU NERN MO AND W CNTRL IL THIS AFTN. THE MDLS ARE ALSO DEPICTING
AN AREA OF UPR LVL DIVERGENCE TRANSLATING SEWD THRU THE CWA TDA
AHD OF UPR LVL TROF WHICH WILL DPN AS IT MOVES THRU THE NRN PLAINS
AND INTO THE GRT LKS REGION. THE NAM MDL INDICATES AMPLE LOW-MID
LVL MOISTURE AND INSTABILITY THIS AFTN WITH K INDICES IN THE MID-
UPR 30S DROPPING SEWD THRU THE REGION ALONG WITH SFC LI VALUES OF
-4 TO -7 ALONG AND AHD OF THE SEWD MOVG CDFNT. MOST OF THE PCPN
SHOULD PUSH E AND SE OF THE CWA THIS EVNG...ALTHOUGH WILL KEEP
FAIRLY LOW CHC POPS FOR THIS EVNG S AND E OF STL. STG NWLY 850 MB
WNDS BHND THE 850 MB TROF WILL BRING RELATIVELY STG CAA TO THE CWA
TGT AND TUE MRNG ALONG WITH ADVCTG MUCH DRIER 850 MB DWPTS SEWD
THRU THE AREA. THE MDLS DROP THE 4 DGR C 850 MB ISOTHERM SWD TO
STL BY TUE AFTN AND EVNG. ALTHOUGH THERE WILL BE A CLRG SKY TGT IT
APRS THAT THERE WILL BE ENOUGH LOW LVL MOISTURE ON TUE FOR SCT
DIURNALLY DRIVEN...INSTABILITY CUMULUS OR STRATOCUMULUS
CLOUDS...POSSIBLY GOING BKN E OF THE MISSISSIPPI RVR ON THE
BACKSIDE OF DP MID-UPR LVL LOW OVER THE GRT LKS REGION. THERE MAY
ALSO BE PASSING AREAS OF MID-HI LVL CLOUD CVR AS WK VORT MAXES
CONT TO DROP SEWD THRU THE AREA IN RELATIVELY FAST NWLY FLOW. WILL
FCST WELL BLW PERSISTENCE AND ALSO BLW SEASONAL NORMALS FOR TEMPS
ON TUE AND TUE NGT. THIS COOL PATTERN SHOULD CONT WED AND WED NGT
AS THE MID-UPR LVL TROF MOVES ONLY SLOWLY EWD THRU THE GRT LKS
REGION WITH NWLY FLOW BRINGING REINFORCING SHOTS OF COLD AIR SEWD
THRU THE CWA.

GKS

&&

.AVIATION...
/1148 PM CDT SUN SEP 28 2008/
FOR THE 06Z TAFS...MCS OVER NE AND NWRN IA WILL CONTINUE TO TRACK
TO THE SOUTHEAST EARLY THIS MORNING. 4KM WRF HAS GOOD HANDLE ON
THIS SYSTEM...BUT SEEMS A FEW HOURS TOO SLOW...SO WILL SEE PCPN
MOVE INTO KUIN BY 10Z...KCOU BY 11Z AND KSUS/KSTL BY 12Z. FEEL
THAT IT WILL BE THIS ONE SHOT THEN DONE...SO ONLY HAVE INITIAL 4
HOUR TEMPO GROUP...THEN DRY AND IMPROVING CONDITIONS AS WINDS
SWITCH TO THE NW TO N BEHIND THE FRONTAL BOUNDARY FOR THE REST OF
THE FORECAST PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 29, 5:46 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
546 AM CDT MON SEP 29 2008

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-060-
301100-
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-KNOX-
LEWIS-SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
546 AM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION. A FEW STORMS MAY BE STRONG
...CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ059-060-064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-
085-099-301100-
MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-MARION IL-
WASHINGTON IL-RANDOLPH IL-MADISON IL-ST. CLAIR IL-MONROE IL-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-
WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
546 AM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND THIS EVENING AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. A FEW STORMS
MAY BE STRONG...CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL
HAIL.

PATCHY FOG CAN BE EXPECTED EARLY THIS MORNING. THIS FOG WILL
DISSIPATE BY 9 AM.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington43 min
Sep 29, 5:48 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington42 min
Sep 29, 6:32 PM CDTSevere Thunderstorm WarningLSXIron, Madison43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.